Heavy Snow, Sawtooth Mountains
- When
- March 28, 5:00 PM MST to March 30, 6:00 AM MST
- Where
- Sawtooth Mountains forecast zone
- Reported by
- SNOTEL
One foot of snow fell at the Mill Creek Summit and Smiley Mountain SNOTEL sites.
Nine inthes to two feet of snow were common in high elevations and winds with the heavy snow caused road closures on both interstate 15 and interstate 84.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Nine inthes to two feet of snow were common in high elevations and winds with the heavy snow caused road closures on both interstate 15 and interstate 84.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 28, 1:21 PM MST, 3 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 221 PM MDT SAT MAR 28 2009 .SHORT TERM...TONIGHT THROUGH TUESDAY. STORM SYSTEM DROPPING INTO THE PACNW REGION THIS AFTERNOON WILL SIGNIFICANTLY IMPACT EASTERN IDAHO TONIGHT THROUGH SUNDAY NIGHT. SNOW IS FORECAST TO BEGIN THIS EVENING IN THE CENTRAL MTNS. TIMING LOOKS GOOD WITH PRECIP ALREADY FALLING IN EASTERN OREGON AND EXTREME WESTERN IDAHO PER RADAR MOSAIC AND SFC OBSERVATIONS. SNOW LEVELS START ABOVE 6500 FEET TONIGHT...BUT WILL RAPIDLY FALL TO VALLEY FLOORS AFTER THE COLD FRONT ASSOCIATED WITH THE SYSTEM PASSES THROUGH THE REGION LATE TONIGHT AND EARLY SUNDAY. STRONG WINDS ARE ALSO EXPECTED WITH THE FRONT AS SFC GRADIENT TIGHTENS SIGNIFICANTLY. LOCAL WIND SCHEME STILL POINTS TO SNAKE VALLEY WINDS WELL INTO ADVISORY CRITERIA ESPECIALLY FOR EASTERN MAGIC VALLEY AND LOWER SNAKE PLAIN. SNOW SHIFTS TO SOUTHERN AND EASTERN HIGHLANDS OVERNIGHT AHEAD OF FRONT. HAVE ALREADY UPDATED CENTRAL MTN ZONES TO WINTER STORM WARNING FOR 6-10 INCHES OF SNOW AND STRONG WINDS...AND HAVE LEFT WIND ADVISORY IN PLACE FOR SNAKE VALLEY. AT THIS TIME DONT THINK THERE WILL BE ENOUGH SNOW TO JUSTIFY WINTER WEATHER ADVISORY BUT WILL CAUTION FOLLOWING SHIFT FOR POSSIBILITY. HAVE ADDED IDAHO WASATCH ZONE TO WINTER STORM WARNING FOR UPDATED SNOW TOTALS AND STRENGTHENED WINDS THERE...IN COLLABORATION WITH NEIGHBORING OFFICES. OTHERWISE BELIEVE REMAINDER OF ZONES SHOULD EXPECT TYPICAL QUICK MOVING EARLY SPRING SNOW STORM. SYSTEM DOES MOVE THROUGH RAPIDLY SO EXPECT SNOW TO END QUICKLY WEST-TO-EAST LATE SUNDAY. LATEST NAM STILL SUPPORTING POSSIBILITY OF CONVERGENCE ZONE DEVELOPMENT LATE SUNDAY SO NUDGED POPS/QPF UPWARD IN UPPER SNAKE PLAIN ZONE. OTHERWISE...PATTERN RETURNS TO COLD NORTHWEST FLOW FOR MONDAY. NEXT SYSTEM PROGGED FOR LATE TUESDAY AS STRONG JET NOSES INTO TO REGION FROM VANCOUVER/SEATTLE. LEFT HIGHER POPS OVER HIGHER ELEVATIONS FOR TUESDAY WITH RAIN/SNOW MIX IN VALLEYS. DMH .LONG TERM...TUESDAY NIGHT THROUGH SATURDAY. NORTHWEST FLOW PERSISTS THROUGH FRIDAY WITH MODELS DIFFERING SLIGHTLY ON TIMING AND STRENGTH OF WAVES IN THE FLOW. EXPECT COLD CONDITIONS WITH BELOW NORMAL TEMPERATURES THROUGH THE PERIOD. BOTH GFS AND EUROPEAN SHOWING UPPER RIDGE MOVING IN NEXT WEEKEND SO COULD FINALLY SEE SOME WARMING BY NEXT WEEKEND. DID NOT CHANGE GRIDS AND KEPT IN LOW CHANCES OF PRECIPITATION GOING ALL THE WAY THROUGH FRIDAY. COULD SEE DRYING BY THE WEEKEND. GK && .AVIATION...COLD FRONT APPROACHES TONIGHT AND MOVES THROUGH SOUTHEAST IDAHO BY SUNDAY MORNING. EXPECT VERY STRONG WINDS BEHIND THE FRONT AT BURLEY...POCATELLO AND IDAHO FALLS. APPROACHING 25 TO 30 KNOTS SUSTAINED AT THOSE SITES. COULD SEE OCCASIONAL MVFR AND IFR CONDITIONS IN RAIN AND SNOW AT ALL FOUR SITES VERY LATE TONIGHT AND SUNDAY. GK && .PIH WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 3 AM TO 6 PM MDT SUNDAY FOR IDZ017-021. WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT SUNDAY FOR IDZ018-031. WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT SUNDAY NIGHT FOR IDZ025. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE POCATELLO ID 459 AM MDT SAT MAR 28 2009 IDZ018-031-032-291100- SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION- LOST RIVER/PAHSIMEROI- 459 AM MDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT RAIN...SNOW AND WIND WILL CONTINUE TO INCREASE ACROSS THE CENTRAL MOUNTAINS TODAY AND TONIGHT. BY TONIGHT...SUSTAINED WINDS OF 15 TO 30 MPH ARE FORECAST ACROSS THE REGION ESPECIALLY AT HIGHER ELEVATIONS. RAIN AND SNOW BELOW 6500 TO 7500 FEET WILL CHANGE TO ALL SNOW OVERNIGHT. THE COMBINATION OF WINDS AND SNOWFALL HAS LED TO A WINTER STORM WATCH ABOVE 7000 FEET FROM 6PM SATURDAY TO 6PM SUNDAY. SNOWFALL TOTALS OF 6 TO 10 INCHES ARE POSSIBLE IN THE HIGHER ELEVATIONS OF THE SAWTOOTH...BOULDER AND SMOKY MOUNTAIN RANGES. OTHER MOUNTAIN RANGES AND VALLEY LOCATIONS WILL SEE LIGHT AMOUNTS OF SNOWFALL. EVEN WITH LIGHTER AMOUNTS OF SNOW...THE WINDS WILL LIKELY CREATE SOME BLOWING AND DRIFTING OF SNOW TONIGHT AND SUNDAY. BE PREPARED FOR HAZARDOUS CONDITIONS DURING THIS TIMEFRAME AND STAY ABREAST OF THE LATEST FORECASTS AND CONDITIONS IF YOU ARE PLANNING TO BE OUT AND ABOUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WINTER STORM WATCH IS IN EFFECT FROM 6PM SATURDAY TO 6PM SUNDAY FOR PORTIONS OF THE CENTRAL MOUNTAINS ABOVE 7000 FEET...MAINLY THE SAWTOOTH...BOULDER AND SMOKY MOUNTAIN RANGES. SNOWFALL TOTALS OF 6 TO 10 INCHES BY SUNDAY AFTERNOON ARE EXPECTED IN THESE AREAS. LIGHTER AMOUNTS ARE FORECAST FOR THE REST OF THE CENTRAL MOUNTAIN REGION. SUSTAINED WINDS OF 15 TO 30 MPH WILL LIKELY CREATE SOME BLOWING AND DRIFTING OF SNOW EVEN WITH LIGHTER AMOUNTS OF SNOW. BE PREPARED FOR HAZARDOUS CONDITIONS DURING THIS TIMEFRAME AND STAY ABREAST OF THE LATEST FORECASTS AND CONDITIONS IF YOU ARE PLANNING TO BE OUT AND ABOUT. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. IDZ019-023>025-291100- UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS- CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION- 459 AM MDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT RAIN...SNOW AND WIND WILL CONTINUE TO INCREASE TODAY...AND ESPECIALLY TONIGHT ACROSS THE REGION. A COLD FRONT WILL APPROACH THE AREA TOWARD SUNRISE...WITH STRONG SOUTH TO SOUTHWEST WINDS DEVELOPING AHEAD OF IT. WARM TEMPERATURES WILL KEEP PRECIPITATION IN THE FORM OF RAIN AND SNOW UNTIL EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WINDS CONTINUE THROUGH MOST OF SUNDAY AS A COLD FRONT MOVES EAST OF THE AREA. RAIN AND SNOW WILL CHANGE TO ALL SNOW QUICKLY IN THE WAKE OF THE FRONT. MOUNTAIN SNOWFALL TOTALS OF 4 TO 8 INCHES ARE FORECAST...WITH HIGHEST AMOUNTS ON THE HIGHER PEAKS NEAR YELLOWSTONE AND GRAND TETON NATIONAL PARKS. LIGHTER AMOUNTS ARE ANTICIPATED FOR THE LOWER ELEVATIONS. SUSTAINED WINDS OF 15 TO 30 MPH IN MANY AREAS WILL HELP CREATE BLOWING AND DRIFTING OF SOME SNOW. BE PREPARED FOR HAZARDOUS CONDITIONS DURING THIS TIMEFRAME AND STAY ABREAST OF THE LATEST FORECASTS AND CONDITIONS IF YOU ARE PLANNING TO BE OUT AND ABOUT. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. IDZ017-020-021-291100- EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN- LOWER SNAKE RIVER PLAIN- 459 AM MDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT THE CHANCE OF RAIN AND WIND WILL PICK UP LATER TODAY AND ESPECIALLY TONIGHT ACROSS THE SNAKE RIVER PLAIN. THE STRONGEST WINDS WILL DEVELOP BY 3 AM AND LAST WELL INTO SUNDAY. A WIND ADVISORY HAS BEEN ISSUED BEGINNING AT THIS TIME FOR THE EASTERN MAGIC VALLEY AND LOWER SNAKE RIVER PLAIN. SUSTAINED WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE FORECAST. ACROSS THE UPPER SNAKE PLAIN...SUSTAINED WINDS OF 20 TO 30 MPH ARE EXPECTED. RAIN WILL TRY AND CHANGE TO SNOW EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WINDS WILL CONTINUE ACROSS THE SNAKE PLAIN SUNDAY. A WIND ADVISORY IS IN EFFECT FROM 3 AM SUNDAY TO 6 PM SUNDAY FOR THE EASTERN MAGIC VALLEY AND LOWER SNAKE RIVER PLAIN. SUSTAINED WINDS OF 25 TO 35 MP ARE LIKELY IN THE ADVISORY AREA WITH GUSTS OF 40 TO 50 MPH EXPECTED. FARTHER NORTH...SUSTAINED WINDS OF 20 TO 30 MPH ARE ANTICIPATED. HIGH PROFILE VEHICLES WILL EXPERIENCE HAZARDOUS DRIVING CONDITIONS. RAIN WILL CHANGE TO SNOW EARLY IN THE DAY. HOWEVER...MOISTURE WILL BE LIMITED AND SNOWFALL AMOUNTS WILL BE 2 INCHES OR LESS. PLEASE STAY ABREAST OF THE LATEST WEATHER AND ROAD CONDITIONS DURING THE NEXT 24 TO 36 HOURS IF YOU PLAN TO BE OUT AND ABOUT. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834. IDZ022-291100- SOUTH CENTRAL HIGHLANDS- 459 AM MDT SAT MAR 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO. .DAY ONE...TODAY AND TONIGHT |RAIN...SNOW AND WIND WILL INCREASE TONIGHT ACROSS THE SOUTHERN HIGHLANDS. STRONG WINDS WILL DEVELOP...ESPECIALLY FROM MIDNIGHT TO 3 AM...AND CONTINUE INTO SUNDAY AFTERNOON. SUSTAINED WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS ARE FORECAST. A MIX OF RAIN AND SNOW WILL CHANGE TO ALL SNOW BY EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG WINDS WILL CONTINUE ON SUNDAY IN THE WAKE OF A COLD FRONT. SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY WITH GUSTS OF 40 TO 50 MPH. A CHANGEOVER TO ALL SNOW IS ANTICIPATED EARLY SUNDAY. SNOWFALL AMOUNTS WILL BE LIGHT...WITH 1 TO 3 INCHES FORECAST. THE COMBINATION OF STRONG WINDS AND WHAT SNOW IS OUT THERE...SOME BLOWING AND DRIFTING OF SNOW IS EXPECTED. PLEASE STAY ABREAST OF THE LATEST WEATHER AND ROAD CONDITIONS DURING THE NEXT 24 TO 36 HOURS IF YOU PLAN TO BE OUT AND ABOUT. .SPOTTER INFORMATION STATEMENT... WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL... EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR 208-233-0834.
5 heavy snow, 1 winter storm. Local standard time, as filed.
One foot of snow fell at the Mill Creek Summit and Smiley Mountain SNOTEL sites.
Eleven inches of snow fell at the Vienna Mine SNOTEL. Ten inches fell at Lost Wood Divide and 9 inches fell at Galena Summit.
Nine inches of snow fell at the Oxford Springs SNOTEL. 13 inches fell at the Emigrant Summit SNOTEL. Two feet of snow fell at the Franklin Basin SNOTEL, and 12 inches fell at Slug Creek Divide.
The Bostetter Ranger Station SNOTEL reported 12 inches of snow. Interstate 84 from the interstate 86 intersection to the Utah border was closed due to heavy snowfall and blowing and drifting snow.
Very heavy snow fell with two feet at the White Elephant SNOTEL, 15 inches at the Crab Creek SNOTEL, and 22 inches at the White Elephant SNOTEL. Interstate 15 was shit down during the day on the 29th due to the heavy snowfall and drifting snow from Hamer to the Montana border.
A spotter in Inkom reported 10 inches of snowfall. SNOTEL reports were 11 inches at Sedgwick Peak, 10 inches at Sheep Mountain, and 9 inches at Pine Creek Pass and Somsen Ranch.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162145, 162146, 162149, 162150, 162147, 162148.